Ohio, 2021

Damaging Winds in Ohio, June 30, 2021

June 30, 2021 · NWS PBZ · 13 events in 4 counties and zones

A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing upper level trough with strong mid-level flow and diurnal heating under a moist low-level airmass helped generate severe storms across the Ohio River Valley. Effective bulk shear was 30-40kts and supported storm organization. ML CAPE ranged from 1000-2000J/kg by mid-afternoon, steep lapse rates helped efficient downdraft acceleration.

Training storms also created localized flooding along a convergence axis from southeast Ohio to southwest PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 8:24 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 8:24 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
924 AM EDT Wed Jun 30 2021

.SYNOPSIS...
Warm and humid conditions will give way to showers and storms
this afternoon. Cooler weather is expected over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Conditions today started with convection along the lake boundary to
the north with showers and thunderstorms tracking across I-80. This
convection has decreased as of 13Z with just a few showers left over.
Some remnant outflows were noticeable as of 12Z on radar. this area
just south of I-80 will serve as a focal point for redevelopment
after noon with a timing of 17Z to 18Z. The morning 12Z PIT sounding
indicates an MU CAPE of 1400 J/Kg with nearly 1000 J/Kg of DCAPE. A
subtle warm layer and cap at 700MB will hinder development a bit. A
approach of the front will likely overcome this this with MU CAPE
bubbling to around 3000 J/Kg. This will likely depend on how fast the
front slides south. With this concern, wind gusts and flooding will
be the main concerns.

Nevertheless, have added pops through the afternoon period and into
the overnight as the front will keep convection going into the early
morning hours. Slightly slow storm motions, PWATs in the 1.6 to 1.7
range, and the potential of training due to the orientation of the
front, the threat of flooding is a concern. Will discuss the
potential for a Flash Flood Watch.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Occasional showers and storms will continue Thursday and Friday as a
cold front crosses Thursday and the aforementioned upper trough
continues to deepen and pivots over the forecast area. Cooler
temperatures are forecast through the period with CAA behind the
front. Forecast values were heavily weighted on direct model output
and are lower than MOS and blends which would incorporate a warm bias
due to recent weather.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Shower chances and cooler temperature continue Saturday with the
upper low over the forecast area...followed by drier conditions and
near normal temperatures on INdependence Day as high pressure builds
in from the west.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
High pressure will maintain VFR until a pre-frontal shortwave prompts
widespread shower and thunderstorm development this
afternoon/evening. TEMPO TSRA are included for most ports this in
anticipation. Gusty winds, lightning, and hail are possible with
these thunderstorms.

MVFR/IFR cigs and vis are expected early tomorrow
morning under cold advection.

.Outlook...
Occasional restrictions are expected through Friday as a troughing
pattern results in periodic moist convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 30, 11:15 AM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1215 PM EDT Wed Jun 30 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-011615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1215 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will be possible this afternoon and
evening. Damaging winds will be the main threat. Localized flooding
will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive rainfall may lead to instances of flooding Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 30, 10:57 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1157 AM EDT Wed Jun 30 2021

OHZ048-057-301630-
Coshocton-Muskingum-
1157 AM EDT Wed Jun 30 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHWESTERN COSHOCTON AND MUSKINGUM COUNTIES...

At 1157 AM EDT, strong thunderstorms were clustered near Hanover, or
10 miles east of Newark, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Philo...
Warsaw...                         Pleasant Grove...
Conesville...                     Fultonham...
Nellie...                         Chandlersville...

This includes Interstate 70 in Ohio between mile markers 145 and 165.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3993 8223 3993 8220 4021 8218 4021 8219
      4024 8218 4024 8220 4031 8219 4038 8202
      4015 8184 3988 8180 3982 8210 3982 8216
      3991 8216 3991 8223
TIME...MOT...LOC 1557Z 251DEG 25KT 4012 8224

The radar

The Cleveland radar (KCLE), 160 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
June 30, 11:36 AM EST
Where
Muskingum County, 1.06 mi W of North Zanesville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
39.980, -82.020

Social media report of downed lines on Country Club Road in Zanesville. Time estimated based on radar.

Thunderstorm Wind, Muskingum

When
June 30, 11:37 AM EST
Where
Muskingum County, 0.87 mi NE of Zanesville
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.960, -82.010

Fire department reported tree down on home on Norwood Blvd.

Thunderstorm Wind, Muskingum

When
June 30, 11:37 AM EST
Where
Muskingum County, 0.87 mi SE of Zanesville Parr Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.990, -82.010

Broadcast Media report of a large tree down on Dresden Road.

Thunderstorm Wind, Muskingum

When
June 30, 11:40 AM EST
Where
Muskingum County, 1.06 mi E of Wortley
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.950, -81.960

A 911 Call Center reported numerous trees and power lines down across the town.

Thunderstorm Wind, Muskingum

When
June 30, 11:42 AM EST
Where
Muskingum County, 1.06 mi W of North Zanesville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
39.980, -82.020

Social media report of trees falling due to wind estimated at 60mph.

Thunderstorm Wind, Muskingum

When
June 30, 11:42 AM EST
Where
Muskingum County, 1.48 mi SSW of Oakland
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.910, -81.990

A Fire Chief reported tree down on power lines on Russel Drive.

Thunderstorm Wind, Muskingum

When
June 30, 12:00 PM EST
Where
Muskingum County, 2.53 mi WSW of Otsego
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.100, -81.810

Broadcast Media reported multiple trees down at the intersection of Lane and Bell Run Rd near Adamsville.

Thunderstorm Wind, Guernsey

When
June 30, 12:06 PM EST
Where
Guernsey County, 0.53 mi W of Jackson Special
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.000, -81.590

A 911 Call Center reported trees and power lines down along Route 209W at Byesville. Also, trees down on Peters Creek Road at Castle Station VFD.

Thunderstorm Wind, Belmont

When
June 30, 12:41 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.990, -81.170

An Emergency Manager reported trees in power lines in Barnesville area.

Thunderstorm Wind, Belmont

When
June 30, 12:45 PM EST
Where
Belmont County, 0.53 mi W of Bethesda
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.020, -81.080

Public report of large tree down.

Thunderstorm Wind, Belmont

When
June 30, 12:59 PM EST
Where
Belmont County, 0.69 mi N of Lafferty
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.110, -81.020

An Emergency Manager reported multiple trees down over County Road 10 in Lafferty.

Thunderstorm Wind, Belmont

When
June 30, 1:08 PM EST
Where
Belmont County, Echo
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.030, -80.820

Broadcast Media reported multiple trees down along Willow Grover Road.

Thunderstorm Wind, Columbiana

When
June 30, 5:05 PM EST
Where
Columbiana County, East Liverpool
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.630, -80.570

Social media report of gutter damage, large tree branches down, and tree split.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987642, 987643, 987644, 987645, 987647, 987651, 987652, 987646, 987648, 987653, 987649, 987650, 987654.